Anaphylaxis (+/- Laryngospasm)

This case is written by Dr. Donika Orlich. She is a staff physician practising in the Greater Toronto Area. She completed her Emergency Medicine training at McMaster University and also completed a fellowship in Simulation and Medical Education.

Why it Matters

Anaphylaxis is a fairly frequent presentation to the ED. However, severe anaphylaxis requiring multiple epinephrine doses and airway management is quite rare. This case is challenging on its own merit simply due to the stress of intubating an impending airway obstruction. However, if learners are faced with laryngospasm as a complication of anaphylaxis, this case takes on even more important lessons, including:

  • The surprising and unexpected nature of laryngospasm
  • The role of Larson’s point in trying to resolve laryngospasm
  • How quickly children desaturate, and develop resultant bradycardia, as a consequence of laryngospasm

For an excellent review of the management of laryngospasm, click here.

Clinical Vignette

A 7-year-old boy arrives via EMS with increased work of breathing. He has a known allergy to peanuts and developed symptoms after eating birthday cake at a party. He has been given 0.15mg IM epinephrine 10 minutes ago by his mother. Current vital are: HR 140, BP 85/60, RR 40, O2 98% on NRB. He has some ongoing wheeze noted by EMS.

Case Summary

A 7-year-old male presents with wheeze, rash and increased WOB after eating a birthday cake. He has a known allergy to peanuts. The team must initiate usual anaphylaxis treatment including salbutamol for bronchospasm. The patient will then develop worsened hypotension, requiring the start of an epinephrine infusion. After this the patient will experience increased angioedema, prompting the team to consider intubation. If no paralytic is used for intubation (or if intubation is delayed), the patient will experience laryngospasm. The team will be unable to bag-mask ventilate the patient until they ask for either deeper sedation or a paralytic. If a paralytic is used, the team will be able to successfully intubate the child.

Download the case here: Anaphylaxis

Initial CXR for the case found here:

normal pediatric CXR

(CXR source: http://radiology-information.blogspot.ca/2015/04/normal-chest-x-ray.html)

Post-intubation CXR for the case found here:

Normal Pediatric Post-Intubation CXR

(CXR source: http://jetem.org/ettcxr/)

Procedural Sedation with Laryngospasm

This case is written by Dr. Kyla Caners from McMaster University. Dr. Caners is a PGY5 Emergency Medicine resident and one of the Editors-in-Chief at EMSimCases.

Why it Matters

Laryngospasm is a rare complication of procedural sedation (typically with ketamine). Patients desaturate quickly and require immediate, life-saving interventions. It is important for physicians to practice and be familiar with this management. This case highlights:

  • The surprising and unexpected nature of laryngospasm
  • How rapidly a patient deteriorates
  • That it is critical to know interventions beyond BVM

Clinical Vignette

A 7-year-old boy has a fracture through the distal radius and ulna that requires reduction. The emergency physician treating him has just asked you to come provide procedural sedation for the reduction.

Case Summary

The emergency team is preparing to perform a conscious sedation on a 7-year-old boy to facilitate the reduction of a fracture of the radius and ulna. They will be expected to do an airway assessment and pick an appropriate agent for sedation. In the middle of sedation, the patient’s oxygen saturation will suddenly drop and the patient will stop breathing. The team will be unable to bag the patient until they ask for either deeper sedation or a paralytic. If they administer succinylcholine, the patient will become bradycardic and require atropine.

Download the case here: Procedural Sedation with Laryngospasm